Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 180, NWS Columbia, SC

July 10, 2012Aiken County, Lexington County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 10, 2012, 5:35 PM EDT for Aiken County, Lexington County, South Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2012, 5:35 PM EDT (21:35 UTC)
Expired
Jul 10, 2012, 6:15 PM EDT
In force
40 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Lexington County, SC

The radar

The Columbia radar (KCAE), 36 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 6:02 PM EDTTSTM WND DMG3 Se Batesburg, SCSCHP REPORTED TREES IN ROADWAY AT SC-245 AND US-178. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1486 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

784 
WUUS52 KCAE 102135
SVRCAE
SCC003-063-102215-
/O.NEW.KCAE.SV.W.0180.120710T2135Z-120710T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
535 PM EDT TUE JUL 10 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHEASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 615 PM EDT

* AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTH OF BATESBURG...AND
  MOVING EAST AT 10 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE LEESVILLE AND
  BATESBURG

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3388 8157 3393 8155 3407 8126 3369 8124
      3371 8162 3384 8162
TIME...MOT...LOC 2135Z 272DEG 7KT 3379 8150

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 4:34 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 10, 4:34 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
434 PM EDT TUE JUL 10 2012

.SYNOPSIS...
A STALLING FRONTAL BOUNDARY AND A SURFACE TROUGH ACROSS THE
SOUTHERN PORTION OF THE CWA WILL BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS THROUGH MUCH OF THE WEEK. HEAVY RAIN WILL ACCOMPANY
STRONGER STORMS. TEMPERATURES WILL COOL THROUGH THE WEEK PROVIDING
NEEDED RELIEF FROM THE RECENT HOT TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A LARGE TROUGH OF LOW PRESSURE COVERS THE MIDLANDS OF SOUTH CAROLINA
AND EXTENDS INTO THE CENTRAL SAVANNAH RIVER AREA. SCATTERED
THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA. COVERAGE IS SCATTERED.
CURRENT FORECAST OF LIKELY POPS NORTH TO MAINLY HIGH CHANCE SOUTH
WAS KEPT. TEMPERATURES AND DEWPOINTS AND WINDS WERE UPDATED WITH
NAM/GFS MODEL BLEND WITH THE CURRENT FORECAST. SOME OF THE STORMS
ARE SEVERE.

TONIGHT...
SLOW MOVING FRONT WILL CONTINUE TO BE THE FOCUS OF SHOWERS AND
THUNDERSTORMS OVERNIGHT WITH THE SEVERE THREAT DECREASING LATER THIS
EVENING. LIKELY TO CHANCE POPS CONTINUE OVER NIGHT. MODELS WAVER ON
THE LOCATION OF THE FRONT...SO A MODEL BLEND OF WINDS WERE USED PLUS
WENT WITH THE WARMER GUIDANCE LOW TEMPERATURES WITH HIGH DEWPOINTS
EXPECTED OVERNIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
THE UPPER TROUGH AXIS REMAINS TO THE WEST OF THE FORECAST AREA ON
WEDNESDAY WITH THE SURFACE FRONT AND TROUGH IN THE VICINITY
PROVIDING A FOCUS FOR DIURNAL CONVECTION ONCE AGAIN. ADDITIONAL
UPPER SUPPORT WILL COME IN THE FORM OF UPPER DIVERGENCE ASSOCIATED
WITH THE RIGHT ENTRANCE REGION OF AN UPPER JET AND THIS WILL
FURTHER ENHANCE LIFTING GENERATED BY A BUOYANT ATMOSPHERE. WILL
AGAIN CARRY LIKELY POPS ACROSS THE NORTHERN HALF OF THE FORECAST
AREA LATE AFTERNOON INTO THE EVENING HOURS WITH THE EXPECTATION
THAT STORMS WILL LINGER WELL INTO THE OVERNIGHT HOURS. BY
THURSDAY...THE MID/UPPER LEVEL RIDGE WILL BEGIN TO BUILD WESTWARD
ACROSS THE SOUTHEASTERN STATES AND RISES 500 MB HEIGHTS ACROSS THE
REGION. PLENTY OF MOISTURE WILL REMAIN PLACE BUT THE BUILDING
RIDGE SHOULD SUPPRESS CONVECTION A BIT AND WILL CARRY SOLID CHANCE
POPS. MAX TEMPERATURES DURING THIS PERIOD WILL NEAR TO SLIGHTLY
BELOW NORMAL GIVEN CLOUDS AND PRECIPITATION WHILE MIN TEMPERATURES
WILL LIKELY BE ABOVE NORMAL DUE TO CLOUDS AND INCREASED MOISTURE
IN THE ATMOSPHERE. EVEN WITH BERMUDA RIDGE BUILDING
WESTWARD...WILL STILL CARRY CHANCE/LIKELY POPS THROUGH THE
PERIOD...WITH A PEAK ASSOCIATED WITH DIURNAL HEATING MAX IN THE
AFTERNOON AND LINGERING INTO THE EVENING. PRECIPITABLE WATER
VALUES WILL BE AROUND 2 INCHES AND EXPECT LOCALLY HEAVY RAIN TO BE
ASSOCIATED WITH STORMS ENHANCED EVEN MORE BY SLOW MOVEMENT. GUIDANCE
AND LOCAL NUMBERS VERY CLOSE WITH POPS/TEMPS THROUGH THE PERIOD.
HAVE STAYED NEAR/SLIGHTLY ABOVE CONSENSUS POPS THROUGH THE PERIOD.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE MID/UPPER LEVEL RIDGE OVER THE WESTERN ATLANTIC WILL CONTINUE
TO BUILD WESTWARD ACROSS THE SOUTHEASTERN AND GULF COAST STATES
THROUGH SUNDAY NIGHT INTO MONDAY BEFORE FLATTENING OUT AS AN UPPER
TROUGH DIGS ACROSS THE GREAT LAKES INTO THE MID ATLANTIC ON
MONDAY. THE AXIS HIGH PRECIP WATER VALUES SHIFTS WEST OF THE
FORECAST AREA WHICH WILL LOWER OVERALL PRECIP CHANCES...BUT WILL
CONTINUE TO ADVERTISE CHANCE POPS GIVEN INSTABILITY AND PRESENCE
OF A WELL INLAND PENETRATING SEA BREEZE BOUNDARY AS A FOCUS FOR
CONVECTION. TEMPERATURES DURING THE PERIOD WILL BE NEAR NORMAL.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE FORECAST AREA.
COVERAGE IS SCATTERED. CONVECTION SHOULD PERSIST INTO THE EARLY
EVENING HOURS. WITH ALL OF THE MOISTURE AROUND...THERE WILL BE A
CHANCE OF AT LEAST MVFR FOG AT SOME OF THE TERMINAL FORECAST. THE
POSSIBILITY OF IFR CONDITIONS REMAIN...ESPECIALLY IN THUNDERSTORMS.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN
MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH SATURDAY. LOW
CLOUDINESS AND FOG MAY OCCUR...MAINLY DURING THE EARLY MORNING
HOURS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 10, 4:23 AM EDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
423 AM EDT TUE JUL 10 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-110830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
423 AM EDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE WITH
DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON
WEDNESDAY WITH DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 10, 2:47 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
247 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     BAMBERG                 33.30N 81.03W
07/10/2012                   BAMBERG            SC   LAW ENFORCEMENT

            SHERIFF REPORTED TREES AND POWERLINES DOWN IN BAMBERG
            WITH POWER OUTAGES AROUND TOWN.

&&

SJN
Local storm report, Jul 10, 3:29 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
329 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND DMG     5 SSE WINNSBORO MILLS   34.28N 81.04W
07/10/2012                   FAIRFIELD          SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED POWER LINES DOWN AT THE
            INTERSECTION OF SYRUP MILL ROAD AND PEACH ROAD.

&&

VAUGHAN
Local storm report, Jul 10, 4:01 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
401 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     CAMDEN                  34.26N 80.61W
07/10/2012                   KERSHAW            SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES DOWN IN THE CITY OF
            CAMDEN.

&&

VAUGHAN
Local storm report, Jul 10, 4:59 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
459 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     3 ENE BLYTHEWOOD        34.23N 80.92W
07/10/2012                   RICHLAND           SC   FIRE DEPT/RESCUE

            BLYTHEWOOD FIRE DEPARTMENT REPORTED A TREE ON A POWERLINE
            AT BRANHAM RD AND CLAUDE BUNDRICK RD. TIME ESTIMATED
            BASED ON RADAR.

0430 PM     TSTM WND DMG     BISHOPVILLE             34.22N 80.25W
07/10/2012                   LEE                SC   LAW ENFORCEMENT

            LEE COUNTY SHERIFFS OFFICE REPORTED MULTIPLE POWERLINES
            DOWN IN BISHOPVILLE. TIME ESTIMATED BASED ON RADAR.

&&

RUSHING
Local storm report, Jul 10, 5:08 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     10 NNW NEWBERRY         34.42N 81.66W
07/10/2012                   NEWBERRY           SC   LAW ENFORCEMENT

            SCHP REPORTED TREE IN ROADWAY AT JALAPA RD AND CROMER RD.

&&

DCM
Local storm report, Jul 10, 5:11 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
511 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND DMG     6 N ELLOREE             33.62N 80.59W
07/10/2012                   CALHOUN            SC   UTILITY COMPANY

            TRI COUNTY ELECTRIC COOP REPORTED TREES AND POWER LINES
            DOWN NEAR LONE STAR.

&&

DCM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:56 PM EDTSpecial Weather StatementCAECalhoun, Clarendon, Edgefield, Lexington, Richland, Saluda and 1 more64 min
Jul 9, 10:08 PM EDTSpecial Weather StatementCAEAiken, Calhoun, Clarendon, Edgefield, Lexington, Orangeburg and 2 more67 min
Jul 10, 12:31 AM EDTSpecial Weather StatementCAERichland59 min
Jul 10, 1:01 AM EDTSpecial Weather StatementCAELexington59 min
Jul 10, 1:13 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg47 min
Jul 10, 2:14 PM EDTSpecial Weather StatementCAEBamberg, Orangeburg46 min
Jul 10, 2:26 PM EDTSevere Thunderstorm WarningCAEBamberg49 min
Jul 10, 2:54 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland51 min
Jul 10, 3:11 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Sumter49 min
Jul 10, 3:40 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter50 min
Jul 10, 4:15 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Sumter45 min
Jul 10, 4:19 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry26 min
Jul 10, 4:54 PM EDTSevere Thunderstorm WarningCAENewberry51 min
Jul 10, 5:44 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda46 min
Jul 10, 6:26 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Richland49 min
Jul 10, 7:13 PM EDTAreal Flood AdvisoryCAERichland62 min
Jul 10, 7:19 PM EDTFlash Flood WarningCAERichland56 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.